Virginia, 2005

Hail and Damaging Winds in Virginia, August 5 to 6, 2005

August 5 to 6, 2005 · NWS RNK · 7 events in 6 counties and zones

During the afternoon of the 5th through early overnight of the 6th, pulse severe thunderstorms produce large hail and damaging winds across portions of Western Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

During the afternoon of the 5th through early overnight of the 6th, pulse severe thunderstorms produce large hail and damaging winds across portions of Western Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 5, 9:14 AM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 5, 9:14 AM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1014 AM EDT FRI AUG 5 2005

.SHORT TERM (REST OF TODAY)...

UPDATED TO REMOVE MENTION OF AM FOG AS ALL SITES HAVE CLEARED. NO
SIGNIFICANT CHANGES TO FORECAST GRIDS AS FRONT APPROACHES AREA
FROM THE NW. MORNING SOUNDING SHOWS A LOT OF DRY AIR ALOFT WHICH
MAY INCREASE DOWNBURST POTENTIAL WITH STORMS THAT DO DEVELOP.

&&

.PREVIOUS DISCUSSION...
(ISSUED 642 AM EDT FRI AUG 5 2005)

AVIATION...

LIFR FOG IN THE GREENBRIER VALLEY WILL LIFT BY 14Z. A FRONT MOVING
THROUGH THE OHIO VALLEY WILL TRIGGER SHOWERS AND THUNDERSTORMS
TODAY JUST NORTH OF THE FORECAST AREA. THERE IS A LOW CHANCE THAT
THE PRECIPITATION MAY REACH THE NORTHERN COUNTY WARNING AREA(CWA) BY
THIS EVENING. AS THE RAIN MOVES CLOSER...SC AND AC WILL SPREAD
ACROSS THE CWA BUT CEILINGS WILL REMAIN VFR.

PREVIOUS DISCUSSION...
(ISSUED 249 AM EDT FRI AUG 5 2005)

SHORT TERM (TODAY THROUGH TONIGHT)...

PRE FRONTAL TROUGH OUT AHEAD OF THE MAIN COLD FRONT TO BE SOURCE FOR
AFTN SCTD CONVECTION...ESPECIALLY MTNS. FRONT APPROACHES THE CENTRAL
APPALACHIANS TONIGHT...AND LEANING TOWARD THE SLOWER GFS SOLUTION.
COMPRESSIONAL WARMING AHEAD OF FRONT WILL LEND TO HIGHS SIMILAR TO
THURSDAYS. A NW-NRLY FLOW AT 8H SHOULD LEND TO DRIER
DEWPOINTS...STILL HUMID...BUT NOT AS HUMID AS THE PAST 2 DAYS.
LOOKING AT HEAT INDICES APPROACHING 100 OUT EAST THIS AFTN.

TONIGHT...EXPECT SCTD CONVECTION IN THE EVENING TO WANE
OVERNIGHT...WITH LOSS OF HEATING. FRONT SETTLING INTO NW FORECAST
AREA WILL LEND TO KEEPING SLIGHT CHANCE MOST AREAS OVERNIGHT THOUGH.

LONG TERM (SATURDAY THROUGH THURSDAY)...

BY SATURDAY AFTERNOON COUNTY WARNING AREA (CWA) IS WELL INTO DEEP
RELATIVE HUMIDITY (RH) FROM THE SURFACE THROUGH 300MB. 00Z NAM IS
SHOWING Q-VECTOR FORCING IN THE SOUTHERN CWA ON SAT AND SUN
AFTERNOON. BY 12Z SATURDAY...THE SURFACE FRONT IS ACROSS THE
CWA...SO ON SATURDAY CONVECTION SHOULD INITIATE FURTHER SOUTH.

THEN MODELS START TO DIVERGE ON THE FRONATL POSITION. STILL FAVORING
THE GFS SOLUTION WHICH PUSHED THE BNDRY AND LOW LEVEL CONVERGENCE
BACK NORTH OF THE CWA BY SUNDAY AFTERNOON...AS THE LOW LEVEL WINDS
TURN TO THE SOUTHEAST AROUND THE LARGE HIGH OVER THE ATLANTIC. SINCE
THE SURFACE CONVERGENCE ON SUN WL BE NORTH OF THE CWA...THE HIGHEST
POPS WILL REMAIN IN THE NORTH...AND SHOULD BE LOWER IN THE SOUTH.

850MB TEMPERATURES ARE COOLER ON SATURDAY...IN THE +16 TO +18 RANGE.
WILL BE STAYING CLODE TO A BLEND BETWEEN CURRENT FORECAST AND MAV
GUIDANCE THROUGH SUNDAY NIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

99
Hazardous weather outlook, Aug 5, 10:52 AM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1152 AM EDT FRI AUG 5 2005

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-061600-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
1152 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A GOOD CHANCE OF SCATTERED THUNDERSTORMS LATER SATURDAY
WHICH MAY PRODUCE AREAS OF HEAVY RAINFALL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VAZ007-009>014-018>020-022>024-WVZ042>045-061600-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1152 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE DEVELOPING LATE TODAY INTO THIS
EVENING AS A COLD FRONT PUSHES SLOWLY INTO THE AREA. THESE STORMS
MAY PRODUCE STRONG DOWNBURST WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED STORMS ARE MORE LIKELY SATURDAY AFTERNOON WHICH MAY
AGAIN PRODUCE AREA OF HEAVY RAINFALL AND STRONG DOWNBURST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 5, 1:14 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 PM EDT FRI AUG 5 2005

NCZ003-VAZ016-051915-

CARROLL VA-SURRY NC-
214 PM EDT FRI AUG 5 2005

...PULSE THUNDERSTORMS OVER CARROLL AND SURRY COUNTIES...

AT 211 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES SOUTHWEST OF FANCY GAP...MOVING SOUTHWEST AT 5
MPH.  THIS STORM IS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL...GUSTY WINDS OF 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

RCS

The radar

The Roanoke radar (KFCX), 65 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Carroll

When
August 5, 1:35 PM EST
Where
Carroll County, Pipers Gap
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.650, -80.833

Thunderstorm Wind, Carroll

When
August 5, 1:35 PM EST
Where
Carroll County, Fancy Gap
Measured
70 kt (81 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
36.667, -80.700

Thunderstorm winds damaged a barn and uprooted trees, including six 3 foot diameter trees.

Thunderstorm Wind, Radford (C)

When
August 5, 3:25 PM EST
Where
Radford (C) County, Radford
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.133, -80.417

Two trees downed along Route 232 in Radford. One tree fell onto a powerline.

Thunderstorm Wind, Pulaski

When
August 5, 3:59 PM EST
Where
Pulaski County, 7 mi SE of Dublin
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -80.617

Tree downed onto Little River Dam Road.

Hail, Botetourt

When
August 5, 4:30 PM EST
Where
Botetourt County, Eagle Rock
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.633, -79.800

Thunderstorm Wind, Campbell

When
August 5, 6:30 PM EST
Where
Campbell County, Timberlake
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
37.333, -79.250

Trees downed along Timberlake Road just south of Lynchburg.

Hail, Bedford

When
August 6, 12:15 AM EST
Where
Bedford County, 1 mi NW of Waugh
Measured
1 in hail
Reported by
POST OFFICE
Coordinates
37.533, -79.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471885, 5471891, 5471886, 5471887, 5471888, 5471889, 5471890.